Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 218, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2017, 6:08 PM CDT for 4 counties in Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2017, 6:08 PM CDT (23:08 UTC)
- Expired
- Jun 21, 2017, 7:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 169 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 4:37 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891
WUUS53 KDDC 212308
SVRDDC
KSC067-129-187-189-220000-
/O.NEW.KDDC.SV.W.0218.170621T2308Z-170622T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
608 PM CDT WED JUN 21 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Morton County in southwestern Kansas...
Southwestern Grant County in southwestern Kansas...
Southern Stanton County in southwestern Kansas...
Stevens County in southwestern Kansas...
* Until 700 PM CDT
* At 607 PM CDT, a severe thunderstorm was located 9 miles north of
Richfield, or 12 miles south of Johnson City, moving southeast at
20 mph. Other strong to severe storms were crossing the Colorado
line from neare Saunders to 8 miles northwest of Elkhart.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hugoton, Elkhart, Rolla, Richfield, Feterita, Wilburton, The
Saunders Elevator, Point of Rocks at Cimarron Grassland and
Cimarron Grassland Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10204 3747 10204 3756 10149 3700 10114
TIME...MOT...LOC 2307Z 300DEG 20KT 3739 10173
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
301
WWUS53 KDDC 212338
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
638 PM CDT WED JUN 21 2017
KSC067-129-187-189-220000-
/O.CON.KDDC.SV.W.0218.000000T0000Z-170622T0000Z/
Morton KS-Grant KS-Stanton KS-Stevens KS-
638 PM CDT WED JUN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR MORTON...SOUTHWESTERN GRANT...SOUTHEASTERN STANTON AND WESTERN
STEVENS COUNTIES...
At 637 PM CDT, a severe thunderstorm was located 7 miles northeast of
Richfield, or 14 miles south of Johnson City, moving southeast at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hugoton, Elkhart, Rolla, Richfield, Feterita, Wilburton and Cimarron
Grassland Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10192 3744 10186 3749 10145 3700 10114
TIME...MOT...LOC 2337Z 321DEG 9KT 3736 10172
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID613 WWUS53 KDDC 212349 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 649 PM CDT WED JUN 21 2017 KSC067-187-212358- /O.CAN.KDDC.SV.W.0218.000000T0000Z-170622T0000Z/ Grant KS-Stanton KS- 649 PM CDT WED JUN 21 2017 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRANT AND SOUTHEASTERN STANTON COUNTIES IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A severe thunderstorm warning remains in effect for southwestern Stanton County until 7 PM CDT. A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3699 10184 3737 10184 3738 10140 3700 10114 TIME...MOT...LOC 2348Z 303DEG 23KT 3739 10137 3733 10181 $$ KSC129-189-220000- /O.CON.KDDC.SV.W.0218.000000T0000Z-170622T0000Z/ Morton KS-Stevens KS- 649 PM CDT WED JUN 21 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR EASTERN MORTON AND WESTERN STEVENS COUNTIES... At 648 PM CDT, severe thunderstorms were located along a line extending from 10 miles northwest of Moscow to 4 miles north of Richfield, moving southeast at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hugoton, Rolla, Richfield, Feterita, Wilburton and Cimarron Grassland Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3699 10184 3737 10184 3738 10140 3700 10114 TIME...MOT...LOC 2348Z 303DEG 23KT 3739 10137 3733 10181 HAIL...0.88IN WIND...60MPH $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:08 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 21, 6:08 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 608 PM CDT Wed Jun 21 2017 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Thursday) Issued at 206 PM CDT Wed Jun 21 2017 Models remain in good agreement with convection developing between 18z and 21z along a surface boundary that will be located near the Colorado border. These storms will quickly intensify as they move southeast. Hail up to 2 inches, wind gusts of 60 to 70 mph along with very heavy rainfall will be possible from these storms late today and early tonight. At this time it appears that the area most favorable for severe thunderstorms late today will be west of highway 283. On Thursday an upper level trough will begin to cross the Northern Plains and a surface cold front will drop south across northwest Kansas and northeast Colorado. Ahead of this cold front it will be another day with highs ranging from 95 to 100 based on the 900mb to 850mb temperatures late day. Late day convection will once again be possible near a surface boundary that will be located in southwest Kansas and also with the cold front that will be located in west central and north central Kansas. The 12z NAM and GFS both indicating better 0-1KM moisture convergence along these boundaries. Better 0-6km shear and mid level instability will also be present so there will be another chance for severe thunderstorms late Thursday and Thursday night. Main hazards on Thursday will be large hail greater than 2 inches, strong damaging winds, and heavy rainfall. .LONG TERM...(Thursday night through Wednesday) Issued at 206 PM CDT Wed Jun 21 2017 A surface cold front will drop south across western Kansas Thursday night as an upper level trough crosses the Central and Northern Plains. Convection associated with the cold front will continue early but taper off from northwest to southeast after midnight. There could be a few scattered showers and thunderstorms early Friday morning given the 800mb to 600mb moisture and location of the mid level baroclinic zone that will cross southwest Kansas between 09z and 15z Friday. Cooler temperatures will return on Friday and then continue through the weekend period. For Friday the 00z Saturday 850mb temperatures will average around 10C cooler compared to 00z Friday and given the expected cloud cover the current cooling trend still looks on track with highs mainly in the 80 to 85 degree range. The 850mb temperatures continue to cool over the weekend across southwest Kansas as an area of high pressure at the surface builds across the Central Plains. Highs this weekend in the 70s still look reasonable with lows falling back into at least the lower 50s. A few of the models even hinting at some upper 40s begin possible late this weekend which if this does occur will approach the record low temperatures for Sunday or possibly even Monday morning. Precipitation chances this weekend will depend on how far south the cold front will move Friday into early Saturday. Up slope flow north of this front and isentropic lift developing early this weekend will create favorable conditions for precipitation north of this frontal boundary. The question is how far north this precipitation will occur but at this time this is unclear. At this time will continue to trend towards the further north solution of the ECMWF which would not only result in a better chance for precipitation for western Kansas but also given the expected cloud cover temperatures will likely be cooler also, especially Sunday where the potential exists for highs only in the upper 60s for a few locations in far western Kansas. These unseasonably cool conditions are expected to continue Monday but more seasonable temperatures will be returning towards mid week as an upper level ridge axis approaches the central plains and a surface trough of low pressure develops along the lee of the Rockies. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 607 PM CDT Wed Jun 21 2017 A line of thunderstorms will move southeast across southwest and central Kansas through late this evening, potentially affecting all TAF sites with MVFR cigs/vsbys. Otherwise, VFR conditions will prevail at all TAF sites through late Thursday afternoon. Other than possible gusty winds from thunderstorm outflow, southerly winds 10 to 25kt will persist through early Thursday as a lee side trough of low pressure remains anchored near and along the Colorado border. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 97 64 82 / 50 10 40 30 GCK 67 101 63 81 / 50 20 40 30 EHA 66 100 62 81 / 50 10 40 30 LBL 68 100 65 82 / 60 10 40 20 HYS 70 96 64 80 / 50 20 40 30 P28 69 96 68 85 / 20 0 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson
Hazardous weather outlook, Jun 21, 5:02 AM CDT, 13 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 502 AM CDT Wed Jun 21 2017 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 502 AM CDT Wed Jun 21 2017 /402 AM MDT Wed Jun 21 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A surface low pressure trough over west central and southwest Kansas will be the focus for scattered thunderstorms again this afternoon and evening. The main severe weather threats will be hail around golf ball to hen egg size along with 60-70 mph winds. Slow moving or training thunderstorms could cause localized flooding. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- A cold front will move into southwest Kansas on Thursday. Scattered showers and thunderstorms are expected to develop along and behind the front. Stronger storms in the area could be capable of producing quarter size hail and 60 mph winds. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Friday - Flooding: Limited risk - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for large hail and damaging wind reports. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 21, 5:07 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Dodge City KS 507 PM CDT WED JUN 21 2017 KSZ062-063-212245- Finney KS-Kearny KS- 507 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND NORTHWESTERN FINNEY COUNTIES UNTIL 545 PM CDT... At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Holcomb, or 13 miles northwest of Garden City, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... The Tennis Elevator. A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3813 10114 3823 10107 3825 10057 3801 10070 TIME...MOT...LOC 2207Z 282DEG 20KT 3813 10100 UMSCHEID
Special weather statement, Jun 21, 5:10 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Dodge City KS 510 PM CDT WED JUN 21 2017 KSZ061>063-212245- Finney KS-Kearny KS-Hamilton KS- 510 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN KEARNY AND SOUTHWESTERN FINNEY COUNTIES UNTIL 545 PM CDT/445 PM MDT/... At 510 PM CDT/410 PM MDT/, Doppler radar was tracking a strong thunderstorm 4 miles north of Kendall, or 12 miles east of Syracuse, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kendall. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT/900 PM MDT/ for southwestern Kansas. LAT...LON 3795 10162 3804 10150 3774 10095 3774 10139 TIME...MOT...LOC 2210Z 282DEG 20KT 3800 10152 UMSCHEID
Special weather statement, Jun 21, 5:21 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT WED JUN 21 2017
KSZ061-074-075-084-212315-
Stanton KS-Hamilton KS-Grant KS-Morton KS-
521 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
NORTHEASTERN MORTON...SOUTHWESTERN KEARNY...WESTERN GRANT AND EASTERN
STANTON COUNTIES UNTIL 615 PM CDT/515 PM MDT/...
At 521 PM CDT/421 PM MDT/, Doppler radar was tracking a strong
thunderstorm 4 miles north of Johnson City, moving southeast at 10
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ulysses, Johnson City, Big Bow and The Milepost Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
LAT...LON 3785 10166 3777 10153 3774 10153 3774 10148
3758 10123 3729 10171 3762 10181
TIME...MOT...LOC 2221Z 305DEG 11KT 3763 10172
UMSCHEIDSpecial weather statement, Jun 21, 5:30 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Dodge City KS 530 PM CDT WED JUN 21 2017 KSZ074-084-212330- Stanton KS-Morton KS- 530 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND WESTERN STANTON COUNTIES UNTIL 630 PM CDT... At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles northwest of Elkhart, moving southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart, Manter, Richfield, Wilburton, The Saunders Elevator, Point of Rocks at Cimarron Grassland and Cimarron Grassland Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3771 10204 3768 10183 3699 10161 3699 10204 TIME...MOT...LOC 2230Z 305DEG 11KT 3713 10205 UMSCHEID
Local storm report, Jun 21, 5:39 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST 1 E KENDALL 37.93N 101.52W
06/21/2017 E60 MPH KEARNY KS PUBLIC
&&Local storm report, Jun 21, 5:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 4 SSE LAKIN 37.89N 101.23W
06/21/2017 M61 MPH KEARNY KS MESONET
&&
BURGERTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 56 min |
| Jun 20, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 63 min |
| Jun 20, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 25 min |
| Jun 21, 3:25 PM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| Jun 21, 4:07 PM CDT | Special Weather Statement | DDC | Finney | 53 min |
| Jun 21, 4:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 59 min |
| Jun 21, 4:38 PM CDT | Special Weather Statement | DDC | Scott | 52 min |
| Jun 21, 4:44 PM CDT | Special Weather Statement | DDC | Kearny | 61 min |
| Jun 21, 5:07 PM CDT | Special Weather Statement | DDC | Finney | 38 min |
| Jun 21, 5:10 PM CDT | Special Weather Statement | DDC | Kearny | 35 min |
| Jun 21, 5:19 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny | 45 min |
| Jun 21, 5:21 PM CDT | Special Weather Statement | DDC | Grant, Stanton | 54 min |
| Jun 21, 5:30 PM CDT | Special Weather Statement | DDC | Morton | 60 min |
| Jun 21, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 64 min |
| Jun 21, 6:15 PM CDT | Special Weather Statement | DDC | Gray | 60 min |
| Jun 21, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 49 min |
| Jun 21, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 63 min |
| Jun 21, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.